Kansas, 2018

Tornado in Kansas, June 30, 2018

June 30, 2018 · NWS TOP · 1 event in 1 county or zone

A brief weak tornado occurred on the evening of Saturday June 30th over Jefferson county. It damaged one farmstead including minor damage to outbuildings.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TOP wrote it up.

A brief weak tornado occurred on the evening of Saturday June 30th over Jefferson county. It damaged one farmstead including minor damage to outbuildings. The tornado was virtually invisible on radar and quite honestly may have been invisible on the ground too with no damage to corn to the south or northeast of the farm noted.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before the first event at Jun 30, 2:15 PM CST, 7 hours 56 minutes earlier.

Area forecast discussion, Jun 30, 2:15 PM CST, 7 hours 56 minutes before
Area Forecast Discussion
National Weather Service Topeka KS
315 PM CDT Sat Jun 30 2018

.SHORT TERM...(This evening through Sunday)
Issued at 308 PM CDT Sat Jun 30 2018

Strong to severe thunderstorms with heavy rain and strong winds
are possible this afternoon and tonight, with a brief respite from
the heat on Sunday.

The early afternoon synoptic analysis featured a broad
subtropical ridge stretching from the Mid-Mississippi River valley
to the Mid-Atlantic region. A sharp northern stream H300
meridional trough axis was shifting eastward over Montana and
Wyoming--with some hints of an embedded closed upper low over
central Wyoming on GOES-16 water vapor imagery. A 60-70 kt jet
streak and H500 shortwave were rounding the base of this trough
and lifting northeastward towards the Northern Plains. Upper
tropospheric undulations/gravity waves were also noted this
morning emanating southward from the location of overnight
convection in Nebraska, with a low to mid tropospheric outflow
boundary noted on satellite, radar, and even for a short time in
the Salina to Manhattan observation network, where winds veered to
the north/west behind the passing boundary for a few hours this
morning before the mean southerly flow became reestablished. A
small MCV--remnants from earlier convection in Oklahoma, was
lifting northward through central Kansas. The region of DCVA ahead
of the low was helping generate isolated showers along the
aforementioned outflow boundary.

At the surface, a 1005 mb lee cyclone had gradually shifted off
the Front Range and into far western Kansas early this afternoon,
with an attendant frontal boundary arcing northeastward into SE
Nebraska and NW Iowa. This quasi-stationary boundary is forecast
to meander near the Kansas/Nebraska border through the rest of the
day, with isentropic upglide over the boundary serving as the
foci for thunderstorm development through the remainder of the
afternoon/evening. Several HREF members and the HRRR have been
hinting at the development of prefrontal showers and storms late
this afternoon in the warm sector from north central Oklahoma to
central Kansas. Have maintained slight chance to chance POPs to
account for these solutions. However, the threat for more
widespread showers and storms will come as the boundary sags
southward overnight between 04 and 10Z. Have pushed the heaviest
QPF to between 06 and 12Z timeframe in the forecast.

The overall convective environment in northeast Kansas features a
typical summertime setup--rich in buoyancy but lacking in deep
shear. MLCAPE values of 3000-4000 J/kg were noted on recent SPC
Mesoanalysis plots over the region, but with effective shear
values of only 15 to 25 kts. Given the minimal inhibition, even
weak lift associated with either the aforementioned outflow, MCV,
or H500 wave could lead to convective initiation. For now, have
focused afternoon POPs on the outflow and MCV, which already have
a history of producing convection. Storm mode is also complicated
by the lack of deep shear, hodograph inflection points, and weak
inhibition. Multi-cell clusters/lines are most likely given this
environment. Cold pools will be efficiently generated in this
regime with 1500-1700 J/kg of DCAPE and 0-3 km theta-e differences
of 25-35 C. Heavy rain will also be a threat with any training or
slow moving complex with PWATs of 1.5 to 2 inches approaching the
90-99th percentile of the climatological average. The hail and
tornado threat are non-zero given the possibility of isolated
sustained updrafts and multiple outflow boundaries providing
localized ESRH enhancements, but wind and rain look to be the two
main threats.

The complex as a whole should push off to the southeast Sunday
morning with some residual precipitation possibly lingering in
the far southeast CWA. H850 temps drop to +15 to +17C in the wake
of this system for Sunday, but by Sunday night the lower
tropospheric ridge will push east of the region and allow WAA to
overspread NE Kansas once again.

.LONG TERM...(Sunday night through Saturday)
Issued at 308 PM CDT Sat Jun 30 2018

The upcoming week features a return of hot summer temperatures
and few chances of precipitation.

The upper tropospheric ridge slowly retrogrades westward over the
course of the week; its centroid shifting from the southeast U.S.
to the Four Corners region by the end of the week. This will
result in highs hanging around the 90 to 95 degree mark and heat
indices in the 100-105 degree range. Any precip chances come later
in the week and are low/ill-timed at best.

&&

.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
Issued at 1253 PM CDT Sat Jun 30 2018

Showers and thunderstorms are expected to develop late this
afternoon and persist through the overnight. Any showers and
storms during the afternoon/evening will likely be more scattered,
with the best chance for widespread restrictions coming
overnight. Winds will be from the south at 10 to 20 kts today,
veering to the northwest Sunday morning as a front moves through.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
Excessive Heat Warning until 7 PM CDT this evening for KSZ011-
012-022>024-026-036-038>040-055-056-059.

Heat Advisory until 7 PM CDT this evening for KSZ008>010-020-021-
034-035-037-054-058.

&&

SHORT TERM...Skow
LONG TERM...Skow
AVIATION...Skow
Hazardous weather outlook, Jun 30, 6:49 PM CST, 3 hours 22 minutes before
Hazardous Weather Outlook
National Weather Service Topeka KS
749 PM CDT Sat Jun 30 2018

KSZ008>012-020>024-026-034>040-054>056-058-059-020100-
Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley-
Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris-
Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson-
749 PM CDT Sat Jun 30 2018

This hazardous weather outlook is for east central...north
central and northeast Kansas.

.DAY ONE...Tonight.

Severe thunderstorms will be possible across east central, central
and northeast KS this evening and through the tonight across. The
main hazards with any storms will be damaging wind gusts, small
hail and brief heavy rainfall.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed through the evening hours.

&&

More detailed information can be accessed at...
http://www.weather.gov/top/sitrep

In the hours before

Local storm report, Jun 30, 9:05 PM CST, 1 hour 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
1005 PM CDT SAT JUN 30 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1003 PM     TSTM WND GST     2 N LAWRENCE            38.99N 95.27W
06/30/2018  E70 MPH          DOUGLAS            KS   NWS EMPLOYEE

&&
Special weather statement, Jun 30, 9:06 PM CST, 1 hour 5 minutes before
Special Weather Statement
National Weather Service Topeka KS
1006 PM CDT SAT JUN 30 2018

KSZ009>011-021>023-010330-
Clay-Pottawatomie-Riley-Washington-Nemaha-Marshall-
1006 PM CDT SAT JUN 30 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN RILEY...NORTHWESTERN
POTTAWATOMIE...SOUTHWESTERN NEMAHA...SOUTHEASTERN WASHINGTON...
NORTHEASTERN CLAY AND MARSHALL COUNTIES UNTIL 1030 PM CDT...

At 1004 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 5 miles north of Frankfort to 7 miles northeast
of Olsburg to near Green. Movement was east-northeast at 25 mph.

Half inch hail and wind gusts up to 50 mph will be possible with
these storms.

Locations impacted include...
Seneca, Blue Rapids, Blaine, Frankfort, Olsburg, Beattie, Randolph,
Green, Baileyville and Lillis.

A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
north central and northeastern Kansas.

LAT...LON 3987 9600 3954 9618 3932 9695 3956 9725
      3969 9674 3996 9645
TIME...MOT...LOC 0304Z 260DEG 21KT 3977 9638 3953 9656 3944 9705

Gargan
Local storm report, Jun 30, 9:12 PM CST, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
1012 PM CDT SAT JUN 30 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0945 PM     TSTM WND DMG     3 SSE TOPEKA            39.01N 95.66W
06/30/2018                   SHAWNEE            KS   EMERGENCY MNGR

            A 20 INCH DIAMETER TREE FELL ON A HOUSE AND
            TOOK DOWN A POWER LINE.

&&
Special weather statement, Jun 30, 9:30 PM CST, 41 minutes before
Special Weather Statement
National Weather Service Topeka KS
1030 PM CDT SAT JUN 30 2018

KSZ010>012-024-026-010400-
Jefferson-Brown-Jackson-Nemaha-Marshall-
1030 PM CDT SAT JUN 30 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN JEFFERSON...NEMAHA...
NORTHEASTERN JACKSON...BROWN AND EAST CENTRAL MARSHALL COUNTIES UNTIL
1100 PM CDT...

At 1027 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Axtell to near Winchester. Movement was
northeast at 45 mph.

Wind gusts up to 50 mph will be possible with these storms.

Locations impacted include...
Holton, Hiawatha, Seneca, Valley Falls, Centralia, Corning, Netawaka
and Goff.

A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
northeastern Kansas.

LAT...LON 3965 9534 3965 9556 3942 9557 3942 9518
      3920 9518 3982 9639 4000 9621 4000 9534
TIME...MOT...LOC 0327Z 263DEG 38KT 3990 9624 3929 9524

Gargan
Local storm report, Jun 30, 9:32 PM CST, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
1032 PM CDT SAT JUN 30 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0907 PM     TSTM WND DMG     3 W WESTPHALIA          38.19N 95.55W
06/30/2018                   COFFEY             KS   BROADCAST MEDIA

            LARGE TREE LIMB FELL ON HOUSE.

&&

BUNKER
Local storm report, Jun 30, 9:43 PM CST, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
1043 PM CDT SAT JUN 30 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1003 PM     TSTM WND DMG     1 ENE WILLIAMSTOWN      39.07N 95.31W
06/30/2018                   JEFFERSON          KS   LAW ENFORCEMENT

            MULTIPLE TREE LIMBS DOWN.

&&

BUNKER

The radar

The Topeka radar (KTWX), 87 km away, was scanning. The volume nearest the first event began at 04:10 UTC.

Open the radar archive at this moment

Event by event

1 tornado. Local standard time, as filed.

Tornado, Jefferson

When
June 30, 10:11 PM CST to 10:12 PM CST
Where
Jefferson County, 1.99 mi W of Mc Louth Arpt to 1.91 mi W of Mc Louth Arpt
Rating
EF0
Path length
0.17 mi
Path width
40 yd
Reported by
NWS Storm Survey
Coordinates
39.183, -95.257

This was a narrow swath of 70-80 mph winds that caused damage to a farmstead and scattered debris up to 2/3rds of a mile to the northeast. Several outbuildings in various stages of decay were damaged. A 2x4 wood piece was driven into the siding of the home. The corn to the south and northeast of the home were untouched at least to visible inspection. A mystery.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2018Every state in 2018This day in weather historyThe tornado archive for Kansas, 2018Warnings in Kansas, June 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 773832.